Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Milwaukee, WI
NWS Milwaukee, WI issued this special weather statement at Aug 3, 2017, 12:39 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 12:39 PM CDT (17:39 UTC)
- Expired
- Aug 3, 2017, 1:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Milwaukee, WI
Counties Green County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WWUS83 KMKX 031739
SPSMKX
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT THU AUG 3 2017
WIZ062-063-067-068-031830-
Green-Lafayette-Iowa-Dane-
1239 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...
At 1238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mineral Point to near Lena. Movement
was northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Western Madison, Fitchburg, Monroe, Verona, Mount Horeb, Brodhead,
Mineral Point, Darlington, Belleville, New Glarus, Brooklyn,
Monticello, Albany, Argyle, Blanchardville, Somers, Wiota, Dayton,
South Wayne and Lamont.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4251 9006 4283 9026 4307 8954 4284 8937
4251 8936 4250 8937 4250 8957
TIME...MOT...LOC 1738Z 242DEG 35KT 4280 9013 4235 8985
$$
HENTZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:50 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 9:50 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 950 AM CDT Thu Aug 3 2017 .UPDATE... Previous forecast is largely on track. The remnants of the first round of precipitation are pushing north through the area. These scattered weak thunderstorms should exit the area in the next few hours. The second round of precip is currently approaching the Mississippi River and should move through SE WI in the late morning/early afternoon. It still looks like we'll see a 3rd round of precip as the cold front finally pushes through in the late afternoon/early evening. Given the strength of they cyclone, there will be ample shear to support severe thunderstorms this afternoon. The main question is just how much instability will be around after the first two rounds of precip move through the area. Per SPC Mesoanalysis, a pocket MLCAPE has already begun to build across central IA between the second round of precip and the cold front. This trend will likely continue through the afternoon as the system progresses eastward, giving us a decent chance of seeing some surface-based convection later this afternoon. As such, the slight risk from SPC is appropriate, with a threat for all types of severe weather on the table. && .MARINE... Multiple round of showers and storms are expected today as a seasonally strong low pressure system moves through the area. The low will move to the east of the area tonight, and offshore winds will gradually ramp up in its wake. By Friday morning, winds will approach Small Craft Advisory criteria. Fortunately the offshore winds will keep waves below 4 feet, but a SCA will likely be needed through the day Friday due to winds gusting to near 25 kts. && .PREV DISCUSSION... (Issued 610 AM CDT Thu Aug 3 2017) AVIATION(12Z TAFS)... A mix of MVFR and IFR CIGS will exist on the north side of a warm front located south of Wisconsin this morning. As the front lifts north this morning, the lower conditions will gradually improve from south to north across southern Wisconsin. A seasonably strong low pressure system will be pushing into the western Great Lakes this afternoon. Look for showers and thunderstorms to become more numerous this afternoon into the evening as an associated strong cold front pushes in. Look for easterly winds on the north side of the warm front this morning to veer south then southwest this afternoon as the system pushes in and the front lifts north. Some of the storms could be strong to severe. A cold front will push through Madison by early evening and far southeast Wisconsin by mid to late evening. Strong cold air advection in the wake of the front will likely produce IFR CIGS into Friday morning. PREV DISCUSSION... (Issued 254 AM CDT Thu Aug 3 2017) SHORT TERM... Today and tonight...Forecast confidence is high. The scenario remains largely unchanged. We have a seasonably strong synoptic system pushing into the Great Lakes region today. We have a couple of forcing mechanisms from early this morning through this evening. First, the early morning convection (current stuff at 3 am) appears to be driven by enough elevated instability beneath focused upper level jet divergence. This is producing the typical whack-a-mole, pop and die showers and storms. This should die off a bit as the divergence moves on, but then we get into the next forcing regime. So second, the next expansion of activity should come later this morning with forcing associated along a leading mid level short wave ahead of the parent upper low. Ensemble short range guidance suggests we could see a band of showers and storms ahead of the approaching cold front due to this short wave, located around the warm front, south through the warm sector. That warm front is currently south of Wisconsin, but will lift north into southern Wisconsin as a seasonably strong surface low tracks toward far southern Wisconsin by mid afternoon. Third, the next major focus would be storms along and just ahead of the cold front and where it intersects the warm front. This is our greatest threat for severe weather. The SPC day 1 discussion is excellent on this evolution. This would mainly be from mid afternoon into the evening. The deep layer shear is ample at 40-50kts. Large hail and strong winds are the main threat, but the warm frontal shear is our classic region for a threat of isolated tornadoes. It's a complicated scenario, as they always are, so expect the unexpected. It's a longer period of potentially hazardous weather today, peaking at mid afternoon and going into the favorable time this evening. The cold front should sweep through Madison by early afternoon and out over Lake Michigan by mid to late evening. Cold air advection in the wake of the cold front is impressive for early August. Wrap around showers are expected as the upper low moves across Wisconsin later tonight into Friday. LONG TERM... Friday...Forecast confidence is medium. Cyclonic flow prevails aloft as upper troughing passes through the western Great Lakes. A cold advection regime takes hold in the low- levels, with the resulting thermal trough located across Wisconsin by afternoon. This will promote steep low-level lapse rates, resulting in mostly cloudy skies and instability showers during the afternoon. Temperatures will be below normal with many locations failing to crack 70 degrees. It will be breezy, as a strong pressure gradient develops between surface low pressure over Michigan and high pressure building over the Great Plains. Winds may be quite gusty in eastern areas close to Lake Michigan. Saturday...Forecast confidence is medium. Upper pattern deamplifies on Saturday as a series of weak perturbations ride northwesterly flow from the northern Great Plains into the Upper Midwest and western Great Lakes. Look for mostly cloudy skies along with chances for afternoon showers. Model soundings suggest just enough instability for a possible rumble of thunder as well. High temperatures will warm a bit, and should reach into the mid 70s. Sunday and Monday...Forecast confidence is medium. A shortwave trough will lose amplitude while slowly progressing from the Dakotas on Sunday into the western Great Lakes on Monday. This system will bring increased rain chances during the period. The surface low should pass to our south, keeping the better instability out of reach, however we'll still see a few hundred joules of MLCAPE during the daylight hours. Look for periods of cloudiness and showers, with a few thunderstorms possible. Tuesday and Wednesday...Forecast confidence is low. High pressure should prevail on Tuesday with a chance for showers and storms by Tuesday night or Wednesday in association with a cold front. Near normal temperatures are expected. AVIATION(06Z TAFS)... A mix of MVFR and IFR CIGS will exist on the north side of a warm front located south of Wisconsin this morning. As the front lifts north this morning, the lower conditions will gradually improve from south to north across southern Wisconsin. A seasonably strong low pressure system will be pushing into the western Great Lakes this afternoon. Look for showers and thunderstorms to become more numerous this afternoon into the evening as an associated strong cold front pushes in. Look for easterly winds on the north side of the warm front this morning to veer south then southwest this afternoon as the system pushes in and the front lifts north. Some of the storms could be strong to severe. A cold front will push through Madison by early evening and far southeast Wisconsin by mid to late evening. Strong cold air advection in the wake of the front will likely produce IFR CIGS into Friday morning. MARINE... Waves will continue to diminish early this morning with a small craft advisory expiring at 7am. Then look for easterly winds today to gradually veer southeast then south as a strong low pressure system approaches the area this afternoon. Strong thunderstorms are possible today, especially from about mid afternoon until a cold front passes by this evening. Small craft advisory conditions are expected Friday into Friday evening as the low passes by to the east and we get into a stronger northwest flow. The highest waves will be out toward open water. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...BSH Today/Tonight and Aviation/Marine...Davis Friday THROUGH Wednesday...SPM
Hazardous weather outlook, Aug 3, 3:01 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 301 AM CDT Thu Aug 3 2017 WIZ046-047-051-052-056>060-062>072-040815- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 301 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon and evening. Hazards include damaging wind and large hail. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times from Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-040815- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 301 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A Small Craft Advisory for high waves is in effect until 7 AM today. Severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times from Sunday into Tuesday. Small Craft Advisory conditions are expected for Friday into Friday night. SPM www.weather.gov/mkx
In the hours before
Local storm report, Aug 3, 9:52 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
952 AM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL GERMANTOWN 43.24N 88.12W
08/03/2017 E0.25 INCH WASHINGTON WI STORM CHASER
&&
HENTZSpecial weather statement, Aug 3, 9:54 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
954 AM CDT THU AUG 3 2017
WIZ051-052-031530-
Sheboygan-Fond Du Lac-
954 AM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC AND
NORTHERN SHEBOYGAN COUNTIES...
At 954 AM CDT, a strong thunderstorm was located over Howards Grove,
moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Howards Grove, Elkhart Lake, Southern Lake Winnebago, Greenbush,
Mount Calvary, St. Cloud, Glenbeulah, Peebles, Haven, Johnsonville,
Pipe, Calvary, Marytown and Johnsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4378 8783 4377 8827 4389 8859 4389 8841
4394 8840 4394 8817 4389 8816 4389 8774
4386 8773
TIME...MOT...LOC 1454Z 214DEG 19KT 4384 8788
MARQUARDTSpecial weather statement, Aug 3, 9:57 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
957 AM CDT THU AUG 3 2017
WIZ059-060-065-066-031530-
Waukesha-Milwaukee-Ozaukee-Washington-
957 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHERN MILWAUKEE...NORTHEASTERN WAUKESHA AND WASHINGTON COUNTIES...
At 957 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hartford to Milwaukee. Movement was
northeast at 25 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Milwaukee, West Allis, Wauwatosa, Brookfield, Greenfield, Menomonee
Falls, West Bend, Mequon, Hartford, Whitefish Bay, Brown Deer,
Grafton, Cedarburg, Port Washington, Sussex, Jackson, Fox Point, Elm
Grove, Slinger and Saukville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4303 8790 4301 8789 4297 8795 4323 8842
4331 8842 4354 8818 4338 8787 4324 8791
4318 8788 4312 8790 4310 8787 4307 8787
TIME...MOT...LOC 1457Z 230DEG 23KT 4326 8840 4303 8795
MARQUARDTLocal storm report, Aug 3, 10:03 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1003 AM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HAIL OAK CREEK 42.89N 87.90W
08/03/2017 E0.25 INCH MILWAUKEE WI PUBLIC
NEAR OAK CREEK. ESTIMATED 45 MPH.
&&
HENTZSpecial weather statement, Aug 3, 12:03 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1203 PM CDT THU AUG 3 2017
WIZ067-031745-
Lafayette-
1203 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE COUNTY...
At 1202 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cuba City to near Galena. Movement was
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Somers, Wiota, New
Diggings, South Wayne, Lamont, Gratiot, Yellowstone Lake St Park,
Lead Mine and Woodford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4271 9042 4282 9014 4281 8991 4267 8983
4251 8984 4251 9042
TIME...MOT...LOC 1702Z 238DEG 37KT 4260 9047 4238 9035
HENTZSpecial weather statement, Aug 3, 12:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT THU AUG 3 2017
WIZ062-063-067-068-031830-
Green-Lafayette-Iowa-Dane-
1239 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...
At 1238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mineral Point to near Lena. Movement
was northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Western Madison, Fitchburg, Monroe, Verona, Mount Horeb, Brodhead,
Mineral Point, Darlington, Belleville, New Glarus, Brooklyn,
Monticello, Albany, Argyle, Blanchardville, Somers, Wiota, Dayton,
South Wayne and Lamont.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4251 9006 4283 9026 4307 8954 4284 8937
4251 8936 4250 8937 4250 8957
TIME...MOT...LOC 1738Z 242DEG 35KT 4280 9013 4235 8985
HENTZThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:26 PM CDT | Special Weather Statement | MKX | Columbia | 34 min |
| Aug 2, 7:56 PM CDT | Special Weather Statement | MKX | Columbia | 34 min |
| Aug 3, 8:39 AM CDT | Special Weather Statement | MKX | Dane | 36 min |
| Aug 3, 8:41 AM CDT | Special Weather Statement | MKX | Fond du Lac | 34 min |
| Aug 3, 9:17 AM CDT | Special Weather Statement | MKX | Waukesha | 28 min |
| Aug 3, 9:54 AM CDT | Special Weather Statement | MKX | Calumet | 36 min |
| Aug 3, 9:57 AM CDT | Special Weather Statement | MKX | Washington | 33 min |
| Aug 3, 11:41 AM CDT | Special Marine Warning | MKX | 64 min | |
| Aug 3, 12:03 PM CDT | Special Weather Statement | MKX | Lafayette | 42 min |
| Aug 3, 1:08 PM CDT | Special Weather Statement | MKX | Jefferson | 37 min |
| Aug 3, 1:10 PM CDT | Special Weather Statement | MKX | Kenosha, Racine | 35 min |
| Aug 3, 1:26 PM CDT | Special Weather Statement | MKX | Dane, Rock | 34 min |
| Aug 3, 1:35 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Waukesha | 25 min |
| Aug 3, 1:45 PM CDT | Special Marine Warning | MKX | 45 min | |
| Aug 3, 1:56 PM CDT | Special Weather Statement | MKX | Rock | 34 min |
| Aug 3, 1:58 PM CDT | Special Weather Statement | MKX | Milwaukee, Racine | 17 min |
| Aug 3, 2:09 PM CDT | Special Weather Statement | MKX | Milwaukee | 21 min |
| Aug 3, 2:11 PM CDT | Special Marine Warning | MKX | 49 min | |
| Aug 3, 2:32 PM CDT | Special Weather Statement | MKX | Ozaukee | 43 min |
| Aug 3, 2:37 PM CDT | Special Marine Warning | MKX | 38 min | |
| Aug 3, 2:41 PM CDT | Special Marine Warning | MKX | 64 min | |
| Aug 3, 2:43 PM CDT | Special Weather Statement | MKX | Kenosha | 17 min |
| Aug 3, 3:20 PM CDT | Small Craft Advisory | MKX | 30 hr | |
| Aug 3, 3:22 PM CDT | Special Weather Statement | MKX | Washington | 23 min |
| Aug 3, 3:35 PM CDT | Special Marine Warning | MKX | 25 min | |
| Aug 3, 3:47 PM CDT | Special Weather Statement | MKX | Milwaukee | 13 min |
| Aug 3, 3:53 PM CDT | Special Marine Warning | MKX | 52 min | |
| Aug 3, 3:56 PM CDT | Special Marine Warning | MKX | 49 min | |
| Aug 3, 4:03 PM CDT | Special Weather Statement | MKX | Milwaukee | 27 min |
| Aug 3, 4:26 PM CDT | Special Weather Statement | MKX | Lafayette | 34 min |
| Aug 3, 4:46 PM CDT | Special Weather Statement | MKX | Iowa | 29 min |
| Aug 3, 4:59 PM CDT | Special Weather Statement | MKX | Kenosha | 31 min |
| Aug 3, 5:16 PM CDT | Special Weather Statement | MKX | Milwaukee | 29 min |
| Aug 3, 5:18 PM CDT | Special Weather Statement | MKX | Dane | 27 min |
| Aug 3, 5:32 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 28 min |
| Aug 3, 5:33 PM CDT | Special Weather Statement | MKX | Dane | 27 min |
| Aug 3, 5:55 PM CDT | Special Weather Statement | MKX | Kenosha | 20 min |
| Aug 3, 5:58 PM CDT | Special Weather Statement | MKX | Dane | 32 min |
| Aug 3, 6:14 PM CDT | Special Weather Statement | MKX | Rock | 31 min |
| Aug 3, 6:16 PM CDT | Special Weather Statement | MKX | Racine | 29 min |
| Aug 3, 6:19 PM CDT | Special Weather Statement | MKX | Marquette | 26 min |
| Aug 3, 6:25 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 35 min |
| Aug 3, 6:40 PM CDT | Special Weather Statement | MKX | Jefferson | 35 min |
| Aug 3, 6:51 PM CDT | Special Weather Statement | MKX | Columbia | 24 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.